Alert archive / Minnesota / Beach Hazards Statements in 2023

Beach Hazards Statement 7, NWS Duluth, MN

June 24, 2023Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jun 24, 2023, 5:22 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jun 24, 2023, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 2023, 5:22 AM CDT (10:22 UTC)
In effect from
Jun 24, 2023, 10:00 AM CDT
Expired
Jun 24, 2023, 9:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2193 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WHUS43 KDLH 241022
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
522 AM CDT Sat Jun 24 2023

MNZ037-WIZ001-250200-
/O.NEW.KDLH.BH.S.0007.230624T1500Z-230625T0200Z/
Carlton and South St. Louis-Douglas-
522 AM CDT Sat Jun 24 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected along the 
  Lake Superior shoreline due to high wave action and strong rip 
  currents.

* WHERE...Minnesota Park Point and Wisconsin Point Beaches.

* WHEN...From 10 AM CDT this morning through this evening.

* IMPACTS...High wave action can make swimming difficult on days 
  such as this. Incoming waves in rapid succession can tire a 
  swimmer quickly.

* ADDITIONAL DETAILS...Northeast wind 10 to 15 knots with gusts to
  around 20 knots rising to 20 to 25 knots with gusts to around 30
  knots in the afternoon. Waves 1 to 2 feet building to 3 to 5 
  feet in the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away 
near shoreline structures such as peninsulas or breakwalls...and
near river mouths. 

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
1 follow-up statement
535 
WHUS43 KDLH 250201
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
901 PM CDT Sat Jun 24 2023

MNZ037-WIZ001-250315-
/O.EXP.KDLH.BH.S.0007.000000T0000Z-230625T0200Z/
Carlton and South St. Louis-Douglas-
901 PM CDT Sat Jun 24 2023

...BEACH HAZARDS STATEMENT EXPIRES AT 9 PM CDT THIS EVENING...

Waves are gradually decreasing due to winds dropping below 20 
knots. Therefore, rip current risks will continue to diminish the 
remainder of this evening into tonight.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 24, 4:55 AM CDT, 27 minutes earlier.

Area forecast discussion, Jun 24, 4:55 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
455 AM CDT Sat Jun 24 2023

.DISCUSSION...(Today through Friday)
Issued at 454 AM CDT Sat Jun 24 2023

Summary...An area of rain and thunderstorms over eastern South
Dakota early this morning will push northeast across the forecast
area this afternoon and tonight as a compact upper low moves
across the region. Lingering rain will continue overnight, Sunday
and Sunday night, before pulling out of the area Monday as the low
pressure system moves off to the east. We should have a short
period of quieter weather Monday night and Tuesday with cooler
temperatures. Rain chances return for the later half of the work
week.

Last evening's wave of showers and thunderstorms are now moving
northeast out of the forecast area, leaving us with percolating
showers and a few thunderstorms early this morning. The lingering
low level moisture has produced areas of fog, with dense fog along
the south and southwest shores of Lake Superior. Both it and the
marine fog should dissipate by mid morning as northeast winds
increase over the area this morning. In that fog, the visibility
here at the office, as well as Two Harbors, Sky Harbor, and at
Ashland have been reduced significantly, with visibility values as
low as a eighth of a mile. Have issued a Dense Fog Advisory, but
the fog is mainly affecting areas within a few miles of Lake
Superior.

A compact upper low moving out of Wyoming early this morning will
move east across the plains today and across Minnesota late
tonight and Sunday. Ahead of this low we have a very soggy plume
of moisture and deep moisture advection and PW values of over 1.5
inches which is in the neighborhood of the 90th percentile of
climatological values. Between the upper low and associated
dynamics and the deep moisture, we are going to finally get a
decent round of much needed precipitation to the area through the
weekend. As of early this morning, a leading shortwave has
produced an MCS with rain and thunderstorms over eastern South
Dakota, which should push into the forecast area this afternoon,
which together with enough instability and shear to produce
additional thunderstorms this afternoon and evening, mainly across
the southern half of the forecast area. There is a narrow window
of potential for strong to severe storms during the afternoon and
early evening, which we will have to monitor today, approximately
where the SPC Day 1 outlook has a marginal risk in our
southwestern CWA. Some of this depends on developing some surface
based instability this afternoon.

The main upper low moves across Minnesota and into Wisconsin
Sunday, leaving the forecast area in the cyclonic flow behind the
low with plenty of moisture to generate showers over most of the
area Sunday, Sunday night and even into Monday before pulling off
to the east. Cool, cloudy and wet conditions will be expected over
a broad portion of the forecast area. Have put high temperatures
down into the 60s to around 70 for the coolest day of the forecast
on Sunday. Monday will warm back into the 70s with more sunshine
and less rain.

We should have a short dry period sometime on Tuesday in the wake
of that upper low, with an upper level ridge sliding across the
area. However, the upper level pattern appears to become more
progressive for next week, with ridge riding shortwaves that
should bring shower and t-storm chances back to the area starting
again on Wednesday, with chances lingering through the end of the
work week. Do not have very high confidence in timing or
locations, but they are worth some small pops through the latter
half of the week. Temperatures will moderate to more seasonable
values for most of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1258 AM CDT Sat Jun 24 2023

An area of rain showers and embedded thunder is moving out of the
area as of issuance time. In the wake of these showers, I
anticipate percolating showers and isolated thunder overnight
along with a mess of VFR/MVFR conditions, with even some isolated
IFR conditions to keep things interesting. Another wave of showers
and storms will move into the area after 17z, causing
deteriorating conditions at the terminals, especially after 22z as
ceilings drop into MVFR and possibly even IFR as the main area of
rain moves into the terminals.

&&

.MARINE...
Issued at 454 AM CDT Sat Jun 24 2023

Northeast winds will increase Saturday as a low pressure system
passes across the region Saturday and Saturday night, before
sliding off to the east on Sunday, allowing the winds to back into
the north and diminish. These stronger northeast winds will cause
building waves and hazardous conditions for Small Craft starting
around mid-day today, continuing into Sunday night. Have issued a
Small Craft Advisory for portions of the lake today through Sunday
night or early Monday. Winds remain northerly on Monday,
gradually decreasing with diminishing waves. The increasing winds
this morning should help dissipate the fog and for now the timing
of the end of the dense fog advisory appears on track.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  67  52  63  53 /  70  90  80  70
INL  67  55  67  53 /  90  90  90  40
BRD  77  58  70  56 /  90 100  80  50
HYR  84  58  70  51 /  60  90  90  70
ASX  70  51  63  48 /  50  90  90  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 9 AM CDT this morning for WIZ001>003.

MN...Dense Fog Advisory until 9 AM CDT this morning for MNZ020-037.

LS...Dense Fog Advisory until 9 AM CDT this morning for LSZ140>146.

     Small Craft Advisory from noon today to midnight CDT Sunday
     night for LSZ140>146.

     Dense Fog Advisory until 9 AM CDT this morning for LSZ142.

     Small Craft Advisory from noon today to 8 AM CDT Monday for
     LSZ147-148-150.

&&

DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Jun 24, 3:34 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
334 AM CDT Sat Jun 24 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
334 AM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There will be a chance for thunderstorms today through tonight,
highest this afternoon through late evening. An isolated severe
storm is possible over parts of central to northern Minnesota and
western Burnett County. Threats include hail to 1 inch in
diameter, damaging wind to 60 mph, and a tornado. All storms will
be capable of producing heavy rain and frequent lightning. Minor
flooding is possible.

Areas of fog, some dense, are expected this morning. The lowest
visibility will occur around Lake Superior.

Increasing easterly winds will cause a high risk of rip currents
along the beaches in the Twin Ports area.

An Air Quality Alert for ozone remains in effect until 11 PM
Saturday for all of northwest Wisconsin. An Air Quality Alert for
smoke is in effect for much of northeast Minnesota through 3 PM
Saturday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A chance for thunderstorms will continue Sunday. Severe storms are
not expected.

A high risk of rip currents is again expected on Sunday for the
beaches in the Twin Ports area.

There will be periodic chances for thunderstorms next week for
portions of the area.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed.

LSZ121-140>148-150-251030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
334 AM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

A Marine Dense Fog Advisory is in effect for visibility less than
1 nautical mile for the entire North Shore, and the Twin Ports to
Sand Island until 9 AM.

There will be a chance for thunderstorms today into tonight.

Increasing northeast winds and building waves on Saturday will
likely create conditions hazardous for smaller vessels for much of
western Lake Superior.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will continue this Sunday into Monday across
all of western Lake Superior with periodic chances continuing into
next week.

Hazardous conditions to small craft will persist on Sunday.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:54 AM CDTDense Fog AdvisoryDLHAshland, Bayfield, Douglas5 hr
Jun 24, 6:56 PM CDTSpecial Weather StatementDLHWashburn34 min
Jun 23, 9:12 PM CDTMarine Dense Fog AdvisoryDLH11 hr
Jun 24, 3:38 AM CDTSmall Craft AdvisoryDLH51 hr
Jun 24, 2:51 PM CDTMarine Dense Fog AdvisoryDLH6 hr

Nearby

Beach Hazards Statements in Minnesota, 2023Beach Hazards Statements in Wisconsin, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.